Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 19, 2021Greenlee County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 19, 2021, 3:23 PM MST for Greenlee County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 3:23 PM MST (22:23 UTC)
Expired
Jul 19, 2021, 3:45 PM MST
In force
22 min
Issued by
NWS Tucson, AZ

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 184 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS85 KTWC 192223
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
323 PM MST Mon Jul 19 2021
 
AZZ509-510-192245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
323 PM MST Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 345 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm near
Clifton, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Guthrie and Three Way. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10927 3298 10959 3332 10929 3320 10904
      3308 10905
TIME...MOT...LOC 2222Z 121DEG 9KT 3300 10931 

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:47 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 19, 2:47 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
247 PM MST Mon Jul 19 2021

.SYNOPSIS...The weather pattern will remain favorable for scattered
showers and thunderstorms through midweek then an increase in
activity is expected late in the week. High temperatures will be
near or slightly below normal through the week.

&&

.DISCUSSION...Isolated thunderstorms producing locally heavy rain
have developed across the forecast area this afternoon and will
continue to do so into the evening. Much less activity than last
evening although there remains a flood threat with any of the
stronger or slower moving storms. PW values range from around 1.5
east to 2.0 inches west with fairly impressive CAPE to the east so
potential for a severe storm or two also exists east.

For much of the area tonight north and east of Tucson the storm
activity will diminish late this evening while to the south and west
there's a strong hint of an MCS type system moving NW out of Sonora
affecting this area late tonight early Tuesday morning. Grids
basically reflect that thought.

Tomorrow will be an average day and with the mid level flow oriented
more NE (vs east today) the Rim comes into play for our area. This
generally means storms south of Tucson headed west to southwest early
to mid afternoon then Rim activity headed Southwest late in the day
into the evening. Always a question as to how far they make it and
will be interesting to see if they get as far as Tucson. Tuesday
evening that may not happen. There is a similar setup for Wednesday
except a slightly more favorable environment with a better chance of
getting Tucson in the mix.

Then Thursday into the weekend an interesting pattern is looking to
evolve although models are all over the place with the details.
Basically a significant trough or wandering upper level low pressure
system will in near or over the area during this period. A lot of
uncertainty with this pattern. With the amount of moisture and
resultant instability that will likely be present, this could
provide for some interesting and potentially concerning (related to
flooding) periods Thursday into the weekend. We will have to wait and
see how this evolves with time.

&&

AVIATION...Valid through 21/00Z.
SCT-BKN clouds at 8k-12k ft MSL til 20/10Z then slowly diminishing
thereafter. ISOLD-SCT SHRA/TSRA persisting through the evening hours
KTUS north and east and through the night KTUS south and west. Wind
gusts to 45 kts possible near any TSRA along with MVFR conditions and
mountain obscurations. Otherwise, SFC wind generally less than 12
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A wet monsoon pattern will continue the next week,
resulting in scattered showers and thunderstorms, more numerous late
in the week. The storms will primarily be during the afternoon and
evening hours, but may also occur during the overnight and morning
hours as well. Primary concerns outside of the typical gusty winds is
the potential for flooding due to heavy rains. Afternoon
temperatures will remain below normal. Min RH values will be in the
27-37 percent range at the lower elevations, with higher values in
the mountains. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 3:23 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST Mon Jul 19 2021

AZZ509-510-192245-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
323 PM MST Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 345 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm near
Clifton, moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Guthrie and Three Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 10927 3298 10959 3332 10929 3320 10904
      3308 10905
TIME...MOT...LOC 2222Z 121DEG 9KT 3300 10931

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:06 PM MSTSpecial Weather StatementTWC39 min
Jul 18, 5:10 PM MSTSpecial Weather StatementTWCCochise35 min
Jul 18, 5:27 PM MSTSevere Thunderstorm WarningTWCCochise, Graham48 min
Jul 18, 5:30 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 18, 5:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Greenlee3 hr
Jul 18, 5:42 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 18, 5:46 PM MSTSpecial Weather StatementTWC44 min
Jul 18, 6:01 PM MSTSpecial Weather StatementTWCCochise59 min
Jul 18, 6:02 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz43 min
Jul 18, 6:06 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 18, 6:11 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 18, 6:12 PM MSTSevere Thunderstorm WarningTWCCochise, Graham48 min
Jul 18, 6:24 PM MSTSevere Thunderstorm WarningTWCCochise, Pima36 min
Jul 18, 6:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 18, 6:39 PM MSTSpecial Weather StatementTWC66 min
Jul 18, 6:43 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima3 hr
Jul 18, 7:00 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima3 hr
Jul 18, 7:07 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Jul 18, 7:23 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 18, 7:29 PM MSTSevere Thunderstorm WarningTWCPima61 min
Jul 18, 7:36 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 18, 7:45 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 7:51 PM MSTSpecial Weather StatementTWC39 min
Jul 18, 8:20 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 18, 9:30 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 19, 4:03 PM MSTAreal Flood AdvisoryTWCGreenlee3 hr
Jul 19, 4:06 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee39 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.